Texas, 2003

Flash Flooding and Hail in Texas, June 20, 2003

June 20, 2003 · NWS MAF · 7 events in 5 counties and zones

Severe thunderstorms affected parts of the Texas Big Bend, Trans Pecos, and western Permian Basin during the afternoon and evening of the 20th. Some of these storms resulted in large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms affected parts of the Texas Big Bend, Trans Pecos, and western Permian Basin during the afternoon and evening of the 20th. Some of these storms resulted in large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 12:45 PM CST, 4 hours earlier.

Area forecast discussion, Jun 20, 12:45 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT FRI JUN 20 2003

LITTLE CHANGE IN THE UPPER PATTERN WITH A BROAD RIDGE FROM THE
SOUTHEAST TIP OF ARIZONA ACROSS THE SOUTHEAST U.S. WHILE A TR0UGH
CONTINUES ACROSS THE GREAT BASIN.  THE RIDGE WILL FLATTEN BUT
REMAIN IN PLACE AS THE TROUGH MOVES EAST.  SATELLITE SHOWS A
CIRCULATION OVER THE 4 CORNERS REGION WITH STORMS DEVELOPING AHEAD OF
IT IN NM... CO... AND TX PANHANDLE.  CENTER OF RIDGE WILL MOVE
WESTWARD INTO MEXICO BY THE END OF NEXT WEEK ALLOWING THE RETURN OF
NORTHWEST FLOW ALOFT.  THIS WOULD PUT THE REGION IN MORE FAVORABLE
FLOW FOR THUNDERSTORMS.

MORNING SHOWERS MOVED OUT OF SOUTHEAST NEW MEXICO INTO THE SOUTH
PLAINS THIS AFTERNOON.  BEGINNING TO DEVELOP THE POTENTIAL FOR SEVERE
WEATHER LATER THIS AFTERNOON AND EVENING.  LATEST SLIGHT RISK NOW
COVERS MOST OF CWA.  MAF 12Z SOUNDING WAS UNSTABLE AS ARE MODEL
SOUNDINGS FOR 00Z... MORE SO IN SOUTHEAST NEW MEXICO.  THE
COMBINATION OF GOOD LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 60S...
DAYTIME HEATING AND SOMEWHAT UPSLOPE FLOW WILL ALLOW THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS AND DRIFT EAST.  AS OF 18Z STARTING TO
GET STORMS FIRING OVER THE DAVIS MOUNTAINS.

DO NOT EXPECT DRYLINE TO BE A FACTOR AS MOISTURE SHOULD STAY PACKED
AGAINST MOUNTAINS.  DRYLINE SHOULD BE BETTER DEFINED TOMORROW AND
SUNDAY.  HOWEVER A WEAK BOUNDARY WAS NOTICED THIS MORNING ACROSS THE
NORTHERN PART OF AREA.  THIS BOUNDARY HAS BECOME MORE DIFFICULT TO
FIND THIS AFTERNOON BUT COULD BECOME A FOCUS FOR CONVECTION.

TEMPS WILL INCREASE NEXT COUPLE OF DAYS... MAV TAKES MAF TO 100
SUNDAY WHICH WOULD BE THE FIRST ONE THIS MONTH.  AGREE WITH PREVIOUS
SHIFT THAT WARMING TEMPERATURES IN THE MID LEVELS WILL SUPPRESS STORM
DEVELOPMENT NEXT WEEK.  INITIAL NUMBERS FOLLOW.

MAF 69/96/71/99/73    2--
CNM 66/97/67/100/69   200
MRF 59/91/61/91/62    300
FST 70/98/72/99/74    2--

.MAF...
TX...NONE.
NM...NONE.

72
Hazardous weather outlook, Jun 20, 11:33 AM CST, 5 hours 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210930-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE BY EARLY EVENING ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...AND THE
UPPER TRANS PECOS. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TRANS
PECOS REGION AND THE WESTERN PERMIAN BASIN AT MIDDAY WILL WEAKEN
THROUGH THE AFTERNOON AS THEY CONTINUE TO MOVE EAST. THESE STORMS
WILL NOT BECOME SEVERE.

BY LATE AFTERNOON OR EARLY EVENING...A SECOND AREA OF THUNDERSTORM
ACTIVITY WILL LIKELY DEVELOP NEAR THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS AND MOVE EAST OVER THE PLAINS OF SOUTHEAST
NEW MEXICO...THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN.
ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT ANTICIPATED...A
SOME STORMS WILL LIKELY EXCEED SEVERE LEVELS. AREAS MOST LIKELY TO
EXPERIENCE A SEVERE STORM LATER TODAY WILL BE ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN
BASIN. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL PRODUCE DEADLY
LIGHTNING...AND HEAVY RAINFALL. SEVERE STORMS WILL PRODUCE LARGE
HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS WILL BE POSSIBLE LATER TODAY/THIS EVENING.

TECHNICAL DISCUSSION...
BRIEF EXPLANATION OF SEVERE MENTION: A WEAK WIND SHIFT/WARM FRONT
HAS PERSISTED THROUGH THE MORNING HOURS AND WAS ORIENTED ACROSS THE
CENTRAL BASIN AT MIDDAY. SURFACE ANALYSIS INDICATES MOISTURE IS
POOLING ALONG THIS BOUNDARY WITH TDS IN THE MID 60S NEAR/NORTH OF
FEATURE. ONGOING CONVECTION IS EXPECTED TO WEAKEN AS IT PROGRESSES
EAST INTO THE BASIN...BUT DEBRIS COULD HELP LIMIT INSOLATION/
INSTABILITY. EXPECT MODEST INSTABILITY (LIS -4 AND CAPE 1200 J/KG)
TO DEVELOP NEAR THE TX/NM BORDER. WITH BROAD UPPER LOW NEAR THE FOUR
CORNERS MINOR WAVES SHOULD ROTATE TOWARDS AREA LATER HELPING TO
INCREASE MID LEVEL FLOW AND LIFT FOR STORM INITIATION/
INTENSIFICATION. THEREFORE STORMS...SOME SEVERE...WILL LIKELY
DEVELOP ALONG THE HIGHER TERRAIN...AND FURTHER EAST ALONG BOUNDARY
BY EARLY EVENING. INCREASED SHEAR/INSTABILITY SHOULD SUPPORT AT
LEAST A FEW SEVERE STORMS.

LINDLEY

In the hours before

Special weather statement, Jun 20, 12:30 PM CST, 4 hours 15 minutes before
NMZ027>29-33-34-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM MDT FRI JUN 20 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM MDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

CARLSBAD...HOBBS...AND LOVINGTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Loving

When
June 20, 4:45 PM CST
Where
Loving County, 4 mi N of Mentone
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.750, -103.600

Hail, Reeves

When
June 20, 4:58 PM CST
Where
Reeves County, 6 mi SE of Orla
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.750, -103.833

Reported along Highway 285.

Hail, Jeff Davis

When
June 20, 7:18 PM CST to 7:20 PM CST
Where
Jeff Davis County, Ft Davis
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.583, -103.883

Flash Flood, Gaines

When
June 20, 7:25 PM CST to 7:37 PM CST
Where
Gaines County, Higginbotham
Reported by
TRAINED SPOTTER
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

A spotter reported flash flooding resulting in high water flowing in the city streets of Higginbotham.

Thunderstorm Wind, Presidio

When
June 20, 8:00 PM CST
Where
Presidio County, 20 mi WNW of Marfa
Measured
62 kt (71 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.433, -104.333

A severe thunderstorm wind gust of 70 MPH was measured at a federal government facility in northern Presidio County.

Flash Flood, Jeff Davis

When
June 20, 8:25 PM CST to 9:15 PM CST
Where
Jeff Davis County, Ft Davis
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.716, -104.140 (the zone’s center; the record gives no point)

The fire department reported flash flooding which resulted in high water flowing through several city streets in Fort Davis.

Thunderstorm Wind, Presidio

When
June 20, 8:30 PM CST
Where
Presidio County, 10 mi E of Marfa
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
30.317, -103.850

A tractor-trailer carrying cattle was overturned by severe thunderstorm winds on Highway 67/90 one mile east of the Marfa Lights Viewing Area. Reports did not indicate the status of the cattle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363733, 5363732, 5363736, 5363737, 5363731, 5363735, 5363734.